Silly question for you lab and drug interaction experts out there.
I know that long-term use of prednisone can block thyroid absorption but would a 6-day course of prednisone (METHYLPREDNISOLONE 4MG DOSPAK 21) block absorption enough to bump a TSH from 0.11 to 22.06 even while taking the required thyroid supplements????
The last time I *had* to get my TSH this high (for RAI) it took me 4 weeks and the low iodine diet to get my TSH this high (and I still had remaining thyroid tissue).
BTW - my Free T3 1.8 (down from 3.9 three months ago) and my Free T4 .53 (down from .88). Waiting for the Tg (will take a few days)
Is there ANY possible way the prednisone made such a huge jump in the TSH??? Nothing else has changed.
YES... Prednisone does affect your levels, Including short dosages.. My doctor refused to do my thyroid labs while i was on a 7 day DOSPAK, he said it would throw the numbers off. I don't remember how long either i had to wait, I think it was at least 2 - 3 weeks after discontinuing the Prednisone.
labs on 10/21/09
Free T3 1.8
Free T4 0.53
labs on 7/22/09
Free T3 3.9
Free T4 .88
My endo (who is also a PhD in biochemistry) said that the prednisone would have skewed the labs slightly but would have skewed them down (meaning that my TSH is actually higher). He said my problem is an absorption problem probably caused by all of my GI surgeries and GI bleeds.
I was also switched from Armour to a compounded natural thyroid a month ago because of the worldwide Armour shortage and we aren't sure the compound is working so I'm back on Synthroid with Cytomel.
We'll see if it helps with the hives, and immune problems I've been experiencing lately. I actually had no idea I am hypo - I've been heat-intolerant, losing weight, shaky, and having chest pains - I just figured the exhaustion was from all of the post-surgery trauma and blood loss.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.